This transcript has been edited for clarity.
Hello. I'm Paul Auwaerter with Medscape Infectious Diseases and the Johns Hopkins University School of Medicine in the Division of ID.
I thought I would discuss two patients who had a surprising explanation for gastrointestinal symptoms. As an ID consultant, we often are asked to see patients who have difficult or hard-to-understand problems, and certainly we see our share of people who might have persistent symptoms after traveler's diarrhea, things that might resemble irritable bowel syndrome, and so on.
There are two patients that we came to what would be a clinical diagnosis, but one that seemed very apt and not one that I initially considered at all. I thought it would be worth sharing with you in case you might see similar patients. These are two quick cases I'll mention. Both were women.
The first was a woman in her early sixties who I had seen in the past for fever of unknown origin, which was due to recurrent aspiration and polypharmacy. She was otherwise well from that standpoint, and because of the pandemic, I hadn't seen her in a while, but she came in with complaints of really unrelenting nausea, vomiting, abdominal pain, and four to five loose stools a day. She really almost had no respite, although she lacked any fever.
Her past history had hypertension; hypogammaglobulinemia, interestingly; and years of mild irritable bowel syndrome. This was clearly out of character for her, and in fact, objectively, she had lost 45 pounds since her last visit before the pandemic.
She lived out of town and had a significant evaluation before, including a CT scan that was only remarkable for swelling in the stomach. It didn't look inflammatory, and she had upper and lower endoscopy, which were completely unremarkable, including duodenal biopsies, which ruled out celiac disease, Whipple's disease, and so on.
Stool studies were unremarkable. She had a normal thyroid, mild elevation in C-reactive protein, and really had very little improvement from anything symptomatically. We have a woman with dramatic weight loss and GI symptoms.
Then we had a woman in her late seventies who had a different situation, with some abdominal pain that had more of a colicky nature. In fact, I thought it sounded like renal colic on the left side, but then it became a little more diffuse. These attacks would be severe, causing her to double over, and she really thought strongly about going to the emergency room, they would be so bad. Then they would sort of subside.
She'd have some loose stools. She also had dizziness with this, and interestingly, for the past 4-5 months had some unexplained shortness-of-breath episodes, generally when exercising, playing tennis indoors. We thought it might be some kind of allergic reaction.
Her past medical history here was likewise remarkable for hypertension. She also had treated MAI [Mycobacterium avium-intracellulare], and she didn't seem to have anything new in terms of recurrence of MAI or anything of that nature. Her CT scan, when she was feeling relatively well, was completely without any explanation.
We see these kinds of patients who might have unexplained weight loss and GI symptoms. There's always a concern from patients and referring doctors, whether there's a hidden infection, especially with bloating and diarrhea. I always think about Giardia and Cryptosporidium, for example.
In older patients such as these, perhaps bowel ischemia is at play on an intermittent basis. If someone had diabetes or perhaps amyloid gastroparesis, whether there was intentional or unintentional laxative use, hyperthyroidism, maybe VIPoma, Whipple's disease, or celiac disease.
These actually have been mostly addressed in both of these patients with no explanation, of course. One was a little milder, and in the other, quite severe. I'll tell you that on exam, the first patient that lost 45 pounds looked completely well, and so did the 70-year-old woman. None of them looked sickly with this.
The key to the case was actually when the patient was out of town, after having suffered symptoms for many months, she had a bout of facial swelling around the eyes and lips but no shortness of breath. She went to the emergency room, and correctly, I believe, thought that it might be due to one of her antihypertensives, lisinopril, a member of the angiotensin-converting enzyme (ACE) inhibitor class.
She had that stopped and when she came to see me for a routine appointment, she had a remarkable cessation of her abdominal symptoms completely.
Now, when I heard this story, she still didn't know why they had stopped. I thought about this, and it sounded like she is someone who not only might have had ACE inhibitor–induced angioedema, which strikes up to perhaps 0.1%-0.7% of patients taking it, but she may have had the rather rare presentation of visceral or so-called abdominal or bowel angioedema. This is described more rarely.
Even on top of that, she had late-onset development of this because she had been on lisinopril for about 16 years, although she had some interruptions in its use. This was late onset, which is also described, and in someone who's been on a drug for so long, you wouldn't think it would come about.
In retrospect, the woman in her seventies had lisinopril started for hypertension, probably a few months before these unexplained shortness-of-breath attacks occurred, even though she had no facial swelling or so on. These abdominal attacks became more prominent.
In closing, a couple of things. You always learn from your patients. Listen and try to put things together. This was one to me that still required putting pieces of the puzzle together, but looking in the literature, this is rare but described.
I think the take-home message is that if you have someone that you're seeing with unexplained GI symptoms and they are on an ACE inhibitor, please take it as a consideration to cease a prescription and observe. In both cases, we did not rechallenge the people. This was a clinical diagnosis, but the symptoms subsided in both cases.
The other is that there can be late-onset angioedema — again, not typical. Usually, it will occur in the first few months, or even sooner, of taking this class of drugs. Why it occurs, there are a number of theories, but it seems to be due to a buildup of kinins that then triggers the angioedema in a subset of people.
As always, I'm grateful for patients and their stories and hope that these two patients might be helpful in your practice and future evaluations as well.
Thanks so much for listening. Here are a few references. There are many case reports, but I pulled out a few that included some review of the literature that, if you wanted to look further, may be helpful.
Sravanthi MV, Suma Kumaran S, Sharma N, Milekic B. ACE inhibitor induced visceral angioedema: an elusive diagnosis. BMJ Case Rep. 2020;13:e236391. Source
O'Mara NB, O'Mara EM Jr. Delayed onset of angioedema with angiotensin-converting enzyme inhibitors: case report and review of the literature. Pharmacotherapy. 1996;16:675-679. Source
Guo X, Dick L. Late onset angiotensin-converting enzyme induced angioedema: case report and review of the literature. J Okla State Med Assoc. 1999;92:71-73. Source
Medscape Infectious Diseases © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Paul G. Auwaerter. A Surprising Cause of Abdominal Pain and Other GI Symptoms - Medscape - Apr 14, 2022.